Alert archive / Iowa / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 116, NWS Sioux Falls, SD

June 10, 2007O'Brien County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 10, 2007, 1:39 PM CDT for O'Brien County, Iowa. It was in force for 36 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 10, 2007, 1:39 PM CDT (18:39 UTC)
Expired
Jun 10, 2007, 2:15 PM CDT
In force
36 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County O'Brien County, IA

The radar

The Sioux Falls radar (KFSD), 94 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 10, 1:50 PM CDTHAIL 1Sheldon, IANICKEL TO QUARTER HAIL ON EAST SIDE OF SHELDON
Jun 10, 1:55 PM CDTHAIL 1Sheldon, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 6.7 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2007-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 896 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2007-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
896 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
1337 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 101839
SVRFSD
IAC141-101915-
/O.NEW.KFSD.SV.W.0116.070610T1839Z-070610T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
139 PM CDT SUN JUN 10 2007

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN OBRIEN COUNTY IN NORTHWEST IOWA

* UNTIL 215 PM CDT

* AT 139 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 4 MILES EAST OF SHELDON...OR ABOUT 20 MILES
  NORTHEAST OF ORANGE CITY...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ARCHER AROUND 145 PM CDT...
  SANBORN AROUND 205 PM CDT...
  HARTLEY AROUND 215 PM CDT...

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4325 9586 4310 9586 4308 9548 4325 9544

$$
WILLIAMS
2 follow-up statements
000 
WWUS53 KFSD 101859
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
158 PM CDT SUN JUN 10 2007

IAC141-101915-
/O.CON.KFSD.SV.W.0116.000000T0000Z-070610T1915Z/
OBRIEN IA-
158 PM CDT SUN JUN 10 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR NORTHERN OBRIEN COUNTY...

AT 158 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL. 
QUARTER SIZE HAIL HAS BEEN REPORTED WITH THIS STORM AT SHELDON.
THIS STORM WAS LOCATED 4 MILES EAST OF SHELDON...OR ABOUT 19 MILES 
NORTHEAST OF ORANGE CITY...MOVING EAST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
   SANBORN AROUND 215 PM CDT...

LAT...LON 4325 9586 4310 9586 4308 9548 4325 9544

$$
WILLIAMS
000 
WWUS53 KFSD 101912
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
212 PM CDT SUN JUN 10 2007

IAC141-101922-
/O.EXP.KFSD.SV.W.0116.000000T0000Z-070610T1915Z/
OBRIEN IA-
212 PM CDT SUN JUN 10 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN OBRIEN COUNTY
EXPIRES AT 215 PM CDT...

THE STORM IS NO LONGER SEVERE.

LAT...LON 4325 9586 4310 9586 4308 9548 4325 9544

$$
WILLIAMS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 11:00 AM CDT, 2 hours 39 minutes earlier.

Area forecast discussion, Jun 10, 11:00 AM CDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1100 AM CDT SUN JUN 10 2007

.DISCUSSION...
DALING WITH CURRENT SLOW MOVG BATCH OF STORMS JUST SW OF FSD. EXPECT
THESE TO WEAKEN AFTER ANOTHER HR OR TWO AND DIE BUT OF COURSE WILL
HAVE TO WATCH. OTRW HEATING STARTING TO GET GOING TO SET UP TNGTS
BATCH PRESUMABLY WHICH WILL DVLP FRTHR W LATE THIS AFTN. OUTSIDE OF
STORMS...TEMPS AND WINDS FOR NOW LOOK OK.

&&
.PREV DISCUSSION...

CHALLENGE IS CERTAINLY FINDING THE NEEDLE IN THE HAYSTACK AS FAR AS
PRECIPITATION CHC/TIMING. EACH OF NAM/GFS HAVE THEIR OWN RIDICULOUS
CONVECTIVE ISSUES...SEEMINGLY CHOOSING RANDOM GRID POINTS TO BREAK
OUT PRECIP FROM RUN TO RUN...WHICH MAKES RELYING ON ANY DETAILS LESS
THAN OPTIMAL.  OVERALL...FALL BACK TO A PREFERENCE TO MORE SMOOTH
IMPACT OF EC/CANADIAN TO TIE DOWN SYNOPTIC/MESOSCALE FEATURES.

RIGHT OFF THE STARTING BLOCK THIS MORNING IS THE UNLIKELY BUT
POSSIBLE DEVELOPMENT OF CONVECTION. WV SHOWS THERE IS A VORT
STREAMER CONNECTING A SERIES OF FAIRLY SUBTLE DISTURBANCES
ONE IN CNTRL SD...TO ANOTHER IN WRN CO. ALREADY HAVE BEEN ACC AND
ISOLD SHRA/TSRA ACRS FAR NRN CWA...SINCE DISSIPATED...BUT NEW ACC
FORMING ARND KFSD EWRD ALG I 90.  LATEST NAM...SHOWING LITTLE
CONVECTIVE RESEMBLANCE TO 00Z RUN...BLOWS UP CONVECTION IN NEXT
2-4HRS ACRS SERN SD AND DRIFTS TOWARD KSUX. EVEN RUC INDICATES SOME
PROBABILITY FOR ISOLD ACTION...ALL DRIVEN BY FAIRLY UNSTABLE LAPSE
RATES ALFT AND INCREASING LLJ TURNING TOWARD SERN SD. LKLY THAT NAM
DEVELOPMENT IS TOO FAR W...AND WL MENTION AN ISOLD SHRA OR TSRA S OF
I90 AND E OF I29 EARLY THIS MORNING. OTHERWISE...WAVE IN CO LOOKS TO
PUSH ACRS NEBRASKA THIS AFTN...ALL WHILE PERSISTENT SE FLOW WORKS TO
TRANSPORT DEEPER MOISTURE NWRD. DEEPER MOISTURE HAS WORKED AS FAR N
AS KS BASED ON LAST NIGHT RAOBS...CAUGHT UP IN WIDESPREAD CONVECTION
ALG MOISTURE DISCONTINUITY.  STILL FEEL STRONGLY THAT MOISTURE
RETURN IS A BIT AGGRESSIVE ON MDLS...WITH PRESSURE FALLS THRU WRN
PLAINS JUST STARTING TO KICK UP LOW LVL FLOW. WL LKLY SEE SIG RISE
IN DWPTS TDA...LESSER IN FAR E AS FLOW BLEEDS OUT OF RETRACTING DRY
SFC RIDGE...BUT NOT TO DEGREE OF UPPER 60S AND LOWER 70S DWPTS.
THIS WL EFFECTIVELY INCREASE THE MDL PREDICTED CAPPING TO A DEGREE
THAT WL TAKE MORE TIME TO OVERCOME...LKLY NEEDING KICK OF LLJ.
HODOGRAPHS CERTAINLY DO NOT RANK AS LONG...BUT SHEAR TOWARD STRONGER
MID LVL FLOW IN NEBRASKA LKLY TO TAKE UP TO NEEDED FOR SUPERCELLULAR
POTENTIAL.  STILL WL HAVE A HIGH DEGREE OF ML CAPE CLOSER TO REDUCED
DWPT ESTIMATED 2-3KJ/KG AND VERTICALLY EXTENDED NATURE TO PROFILE
WOULD CERTAINLY DEEM LARGE HAIL THE LARGER THREAT...WITH SECONDARY
SOME DAMAGING WINDS.

RIDGING REALLY KICKS IN HEADING INTO TOMORROW AND LASTING INTO
MIDWEEK...AS TROUGHING IN W WORKS TO PUSH EWRD. MUCH OF MON/TUE
REALLY PUTS THE AREA INTO A DYNAMIC NO MANS LAND. CONCERN IS THAT
WAVE MOVING AROUND BUILDING RIDGE WL BECOME A WANDERING NUISANCE
MONDAY INTO MON NIGHT...AND OFTEN TIMES THESE ALMOST ACT TO FOCUS
SMALL AREAS OF VERY HEAVY RAIN NEAR THE CORE. WL CONTINUE A LOW
THREAT FOR PCPN AS WAVE MOVES FM SD INTO MN ON MONDAY...WITH CORE
OF UPR WAVE LKLY SOMEWHERE NEAR NW IA BY LTR MON AFTN VIA ENSEMBLING.
OVERALL...TREND HAS BEEN AGAIN TO SLOW THINGS UP WITH THE MAIN
TROUGHING BY MIDWEEK...AND PUSHED BACK THINGS AS FAR AS COULD
COLLABORATE.  BEST THREAT FOR PCPN WL LKLY KICK IN ACRS THE W ON
TUES NIGHT AND WED. BY THIS TIME...THE STORM MOTION VECTORS SHOW
VERY VERY SLOW MOTIONS...AND THE PROFILES HAVE GONE TO A MUCH WARMER
CLOUD DEPTH. THIS SCREAMS HEAVY RAIN POTENTIAL. WL STILL HAVE ENOUGH
LOW LVL BIASED SHEAR AND INSTABILITY TO THREATEN SVR WX WITH ANY
STORMS WHICH DEVELOP...MAINLY JAMES VALLEY TO LOWER MO VLY.
THREAT FOR PCPN WL DECREASE EWRD...AND NOT OUT OF THE QUESTION THAT
AS VORT FILAMENT BETWEEN UPR WAVE AND PARENT STREAM TO N STRETCHES
OUT LTR WED AND THU...THAT PCPN NEVER MAKES IT TO FAR ERN CWA.
THESE DETAILS ARE FAR FROM THE REALM OF WHAT THE OVERCONVECTED MDLS
LKLY HAVE A GRASP OF.
&&

.AVIATION...
VFR CONDITIONS EXPECTED THRU 06Z WITH A CHC OF TRW AFTER 21Z.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

WILLIAMS
Hazardous weather outlook, Jun 10, 11:27 AM CDT, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1127 AM CDT SUN JUN 10 2007

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-111200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1127 AM CDT SUN JUN 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS...SOME SEVERE...WERE MOVING SLOWLY OVER
PART OF SOUTHEAST SOUTH DAKOTA LATE THIS MORNING. THESE STORMS
MAY WEAKEN THIS AFTERNOON...BUT OTHER STORMS ARE EXPECTED TO
DEVELOP LATE IN THE AFTERNOON THROUGH THE MISSOURI RIVER
CORRIDOR...AND PERHAPS AS FAR NORTH AS INTERSTATE 90 IN SOUTH
DAKOTA DURING THE EVENING. THESE STORMS WOULD PRIMARILY BE
CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF GOLF BALLS...AND
ISOLATED DAMAGING WINDS AROUND 60 MPH.	AS THE NIGHT GOES
ON...THE THREAT FOR THUNDERSTORMS WILL SPREAD NORTH AND
EAST...BUT THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MAINLY ISOLATED NON SEVERE THUNDERSTORMS WILL DRIFT THROUGH FAR
EASTERN SOUTH DAKOTA...SOUTHWEST MINNESOTA AND NORTHWEST IOWA ON
MONDAY. THIS THREAT WILL DIMINISH ACROSS SOUTHWEST MINNESOTA AND
NORTHWEST IOWA MONDAY EVENING. ON TUESDAY...THE BETTER CHANCE FOR
THUNDERSTORMS WILL AGAIN FOCUS TOWARD SOUTH CENTRAL SOUTH
DAKOTA...ESPECIALLY BY TUESDAY EVENING. A STRAY STORM POSSIBLE
TOWARD THE LOWER MISSOURI VALLEY. WHILE A FEW STORMS MAY PRODUCE
HAIL UP TO HALF DOLLAR SIZE ALONG WITH DAMAGING WINDS...THE MAIN
THREAT FROM THE JAMES VALLEY WESTWARD WILL BE HEAVY RAINFALL AND
FLASH FLOODING FROM SLOW MOVING STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY INTO EARLY AFTERNOON BETWEEN
SIOUX FALLS AND YANKTON. FOR MOST OF THE AREA...SPOTTER
ACTIVATION
WILL BE POSSIBLE AGAIN AFTER 5 PM MAINLY SOUTH OF INTERSTATE 90.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

WILLIAMS

In the hours before

Local storm report, Jun 10, 11:13 AM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1113 AM CDT SUN JUN 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 AM     HAIL             5 SW PARKER             43.35N 97.21W
06/10/2007  E0.75 INCH       TURNER             SD   TRAINED SPOTTER

1046 AM     HAIL             6 SSE MARION            43.34N 97.21W
06/10/2007  E1.75 INCH       TURNER             SD   PUBLIC

&&

JSHEEHAN
Local storm report, Jun 10, 11:34 AM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1134 AM CDT SUN JUN 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1132 AM     HAIL             6 SSE MARION            43.34N 97.21W
06/10/2007  E1.00 INCH       TURNER             SD   PUBLIC

&&

JSHEEHAN
Local storm report, Jun 10, 12:20 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1220 PM CDT SUN JUN 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1217 AM     HAIL             HURLEY                  43.28N 97.09W
06/10/2007  E0.75 INCH       TURNER             SD   TRAINED SPOTTER

&&

JSHEEHAN
Local storm report, Jun 10, 12:24 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1224 PM CDT SUN JUN 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1217 PM     HAIL             HURLEY                  43.28N 97.09W
06/10/2007  E0.75 INCH       TURNER             SD   TRAINED SPOTTER

&&

JSHEEHAN
Local storm report, Jun 10, 1:21 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
121 PM CDT SUN JUN 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0107 PM     HAIL             3 S SALEM               43.68N 97.39W
06/10/2007  E1.00 INCH       MCCOOK             SD   BROADCAST MEDIA

            QUARTER SIZE HAIL ON I-90 MILE MARKER 356

&&

JSHEEHAN

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 3:58 PM CDTSevere Thunderstorm WarningFSDLyon, Sioux47 min
Jun 10, 4:32 PM CDTFlash Flood WarningFSDLyon, Sioux58 min
Jun 10, 4:42 PM CDTSevere Thunderstorm WarningFSDLyon, Sioux48 min
Jun 10, 5:27 PM CDTFlash Flood WarningFSDLyon, Sioux93 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.